Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 403, NWS Jackson, MS

July 30, 2002Claiborne County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 30, 2002, 5:24 PM CDT for Claiborne County, Mississippi. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2002, 5:24 PM CDT (22:24 UTC)
Expired
Jul 30, 2002, 6:10 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Claiborne County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2569 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

796 
WUUS54 KJAN 302224
SVRJAN
MSC021-302310-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
523 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 610 PM CDT

* AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 12 MILES NORTHEAST OF PORT GIBSON....MOVING 
  SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PORT GIBSON AT 610 PM CDT

DAMAGING WINDS...HEAVY RAIN AND HAIL ARE LIKELY. SEEK SHELTER IN A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3202 9068 3218 9077 3204 9109 3188 9099

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:30 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 30, 3:30 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT TUE JUL 30 2002

WILL NOT MAKE ANY MAJOR CHANGES FROM THE CURRENT FORECAST. WITH
WIDESPREAD CONVECTION EXPECTED TO CONTINUE THROUGH THE EVENING WILL
LEAVE LIKELY POPS IN FOR THE SOUTHEAST GROUP AND SCATTERED
ELSEWHERE. WITH THE SHORTWAVE MOVING INTO THE AREA...WILL NOT
MENTION EVENING IN THE NORTHWEST GROUP. MODELS SHOW RAIN MOVING IN
BY 12Z. WILL NOT GO HIGHER THAN SCATTERED AT THE MOMENT. ALTHOUGH
AREA REMAINS MOIST AND UNSTABLE...ACTIVITY HAS BEEN SLOW TO DEVELOP
SOUTH ALONG THE BOUNDARY. THE DISTURBANCE WILL REMAIN OVER THE GULF
FOR THE NEXT FEW DAYS...WILL CONTINUE GENERALLY CONTINUE SCATTERED
POPS EVERYWHERE.

THE UPPER HIGH WILL SLOWLY MOVE INTO THE AREA BY THE WEEKEND...WITH
SEVERAL DISTURBANCES MOVING THROUGH. SEVERAL WAVES PASS THROUGH THE
AREA...WHILE THE LOW OFF THE FLA COAST CONTINUES TO HANG AROUND.

WILL NOT STRAY FROM GUIDANCE ON TEMPS AND WINDS. MAY GO SLIGHTLY
COOLER WED/THU WITH CLOUDS. OTHERWISE TEMPS RANGING FROM 90 TO 95
AND 70 TO 75 WILL PREVAIL.

IN THE EXTENDED WILL MAKE ANY MAJOR CHANGES. THE UPPER HIGH MOVES
INTO THE AREA AROUND SATURDAY...BUT THE AVN/EXTENDED AVN BOTH SHOW
LIGHT QPF. WILL CONTINUE ISOLATED POPS. A SHORTWAVE DEVELOPS OVER
THE GREAT LAKES AROUND MONDAY AND THE MOISTURE AND RAIN RETURN.

JAN 73/90/73/90/73 5443
MEI 74/90/72/90/73 6443

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

In the hours before

Special weather statement, Jul 30, 3:54 PM CDT, 1 hour 30 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT TUE JUL 30 2002

...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR THROUGH THIS
AFTERNOON AND EVENING ACROSS SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA AND MUCH OF MISSISSIPPI. STORMS WILL BE MORE NUMEROUS
OVER EAST AND SOUTH MISSISSIPPI AND EAST CENTRAL
LOUISIANA...GENERALLY SOUTH OF A LINE FROM MACON TO FOREST TO
PORT GIBSON MISSISSIPPI TO WINNSBORO LOUISIANA. THESE STORMS WILL
HAVE THE BEST CHANCE OF BECOMING SEVERE. ISOLATED THUNDERSTORMS
CAN BE EXPECTED ACROSS THE NORTHEAST CORNER OF
LOUISIANA...SOUTHEAST ARKANSAS AND MUCH OF NORTH AND CENTRAL
MISSISSIPPI. A FEW STORMS IN THESE AREAS MAY ALSO BECOME SEVERE.
THE PRIMARY SEVERE WEATHER CONCERN THIS AFTERNOON AND EVENING
WILL BE DAMAGING WIND UP TO 60 MPH.

THE EFFECTS OF AFTERNOON HEATING ON THE VERY MOIST AND UNSTABLE
AIR MASS CURRENTLY IN PLACE ACROSS THE REGION HAVE RESULTED IN
THUNDERSTORM DEVELOPMENT ONCE AGAIN. MOST ACTIVITY WILL OVER
CENTRAL AND SOUTHERN AREAS WILL DIMINISH AFTER SUNSET AND END BY
MIDNIGHT AT MOST LOCATIONS. THE CHANCE FOR THUNDERSTORMS WILL
CONTINUE OVER SOUTHEAST ARKANSAS... NORTHWEST MISSISSIPPI AND
EXTREME NORTHEAST LOUISIANA TONIGHT AS THE NEXT UPPER DISTURBANCE
APPROACHES. THUNDERSTORMS THAT CONTINUE AFTER MIDNIGHT WILL BE
MUCH LESS LIKELY TO BECOME SEVERE.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 12:06 PM CDTSevere Thunderstorm WarningJANForrest44 min
Jul 30, 2:01 PM CDTSevere Thunderstorm WarningJANCovington, Jones, Smith44 min
Jul 30, 5:23 PM CDTSevere Thunderstorm WarningJANRankin42 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.